Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 23, 2018, 3:50 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 3:50 PM MDT (21:50 UTC)
- Expired
- Jun 23, 2018, 6:22 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WGUS55 KTFX 232150
FFWTFX
MTC013-015-240045-
/O.NEW.KTFX.FF.W.0007.180623T2150Z-180624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
350 PM MDT SAT JUN 23 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Southwestern Chouteau County in north central Montana...
North central Cascade County in central Montana...
* Until 645 PM MDT.
* At 350 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Vaughn and Portage.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4758 11092 4751 11162 4768 11157 4770 11146
4769 11141 4771 11140 4772 11135 4773 11106
$$
CC2 follow-up statements
115
WGUS75 KTFX 232253
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
453 PM MDT SAT JUN 23 2018
MTC013-015-240045-
/O.CON.KTFX.FF.W.0007.000000T0000Z-180624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chouteau MT-Cascade MT-
453 PM MDT SAT JUN 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES...
At 451 PM MDT, Doppler radar indicated nearly stationary
thunderstorms producing heavy rain across the warned area. Up to 3
inches of rain have fallen. Flash flooding is expected to begin
shortly or is already occurring.
Additional rainfall amounts up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4760 11127 4758 11149 4762 11159 4768 11157
4770 11146 4769 11141 4771 11140 4772 11135
4773 11118
$$
CC006
WGUS75 KTFX 240022
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
622 PM MDT SAT JUN 23 2018
MTC013-015-240030-
/O.CAN.KTFX.FF.W.0007.000000T0000Z-180624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chouteau MT-Cascade MT-
622 PM MDT SAT JUN 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES IS CANCELLED...
The heavy rain has ended. flash flooding is no longer expected to
pose a threat. However, a Flood Advisory remains in effect for poor
drainage areas in northern Cascade County. Please send along any
reports of flooding to local law enforcement, and ask them to
forward your report to the National Weather Service. Please continue
to heed any remaining road closures.
LAT...LON 4760 11127 4758 11149 4762 11159 4768 11157
4770 11146 4769 11141 4771 11140 4772 11135
4773 11118
$$
CCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:56 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 23, 1:56 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 156 PM MDT Sat Jun 23 2018 .SYNOPSIS... A low pressure system will bring another round of scattered showers and thunderstorms to the region through Sunday. Some storms could produce brief heavier rain. The passage of this system will keep temperatures below normal through tonight. The showers and thunderstorms will decrease from the west on Sunday with a slight rebound in temperatures, as the system exits to the east. High pressure will bring warming and drying conditions Sunday night into Monday, as temperatures warm to at least 10 degrees above normal. && .DISCUSSION... Tonight through Sunday...Mid to upper level circulation center embedded within a broader upper level trough continues to shift very slowly SE across the forecast area this evening and eventually on into WY Sunday followed by a an upper level ridge building into the Northern Rockies and MT by late Sunday. Scattered to numerous showers and thunderstorms will affect the area through this evening before slowly diminishing overnight through Sunday morning. Storms across northern portions of the forecast area will be in an environment with deeper moisture and slow storm motion, supporting a threat for locally brief but intense rainfall, while storms over SW MT should move quicker with somewhat drier conditions at the surface supporting the threat for gusty winds. Wind shear is marginal at best across the entire area limiting the potential for severe thunderstorms. Some showers and isolated thunderstorms could linger into early Sunday afternoon in northerly flow behind the exiting low with clearing spreading east across the region Sunday afternoon and evening as the upper ridge builds in from the west. Hoenisch Sunday Night through Saturday...The latest forecast model have been fairly consistent with the solution during this period. High pressure aloft in the wake of the weekend system will bring warming and drying conditions Sunday night into Monday, as temperatures warm to at least 10 degrees above normal. A low pressure trough will also move into western North America on Monday, and a Pacific cold front ahead of this system will move into Montana Monday afternoon. The combination of increasing winds aloft and shifting winds with the front could cause increasing wind shear, and the warm temperatures ahead of the front will make for an unstable airmass. As a result, scattered strong storms may develop Monday evening with some showers lingering overnight. A more westerly flow aloft will keep the area dry Tuesday through Wednesday, as temperatures rebound from the cold frontal passage. However, a deepening low pressure trough will bring cooling temperatures and an increasing chance for showers and thunderstorms to the forecast area beginning Thursday afternoon and continuing into the weekend, with the best chance for more widespread shower activity on Saturday. We will continue to monitor this situation to determine just how widespread and heavy the precipitation could be, as there is still some uncertainty in the forecast model depictions. Coulston && .AVIATION... Updated 1800Z. Scattered showers and thunderstorms will become more numerous this afternoon and are expected to continue through this evening before diminishing as an upper level trough shifts east across the region. Brief but intense rainfall and locally gusty winds are the main threats this afternoon and evening.VFR conditions will generally prevail with MVFR and IFR conditions possible in the vicinity of showers/thunderstorms. shift to N/NW flow behind the the low could bring lowering cloud bases and a period of MVFR sailings to KCTB area later tonight. Hoenisch && .HYDROLOGY... As of Saturday morning, rivers generally continue to fall, but water impacting nearby areas will take a bit more time to totally recede or soak into the ground. Therefore, the Warnings will continue for now. Also, scattered showers and thunderstorms this afternoon and evening could bring brief heavy rain, which continues the threat for brief minor additional flooding. Specific County/River situations... Teton County into western Chouteau County...Flood Warning will continue. The Teton River near Dutton has fallen below flood stage as of Saturday morning, but farther downstream near Loma it has yet to fall. Jefferson River...between Whitehall and Trident...Flood Warning continues. The river is still above flood stage, but it is expected to fall below flood stage through the weekend. Fergus County...A Flood Warning is in effect for the Missouri River, especially at the James Kipp Campground. The river level appears to be cresting about halfway between Minor and Moderate flood stage, and it is forecast to gradually fall into early next week. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 55 76 56 88 / 40 20 10 0 CTB 54 77 53 84 / 30 20 10 10 HLN 53 76 53 86 / 40 30 10 10 BZN 47 71 49 85 / 30 20 10 0 WEY 38 65 39 74 / 40 20 10 0 DLN 45 69 47 82 / 50 10 10 0 HVR 57 78 56 88 / 60 30 10 0 LWT 52 69 51 82 / 40 50 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Warnings are in effect until further notice for portions of the Teton and Missouri Rivers in central Montana, and for a portion of the Jefferson River in southwest Montana. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 23, 3:01 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
301 PM MDT SAT JUN 23 2018
MTZ012-013-232130-
Chouteau-Cascade-
301 PM MDT SAT JUN 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON...
SOUTHWESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES...
At 301 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Black Eagle to near
Fort Shaw. Movement was south at 15 mph.
Frequent lightning, pea-size hail, gusty winds to 30 mph are
possible with these storms.
Locations impacted include...
Great Falls, Black Eagle, Fort Shaw, Fort Shaw, Portage, Ulm,
Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and Sun
River.
This includes the following highways...
Interstate 15 between mile markers 267 and 296.
Highway 200 between mile markers 131 and 139.
Highway 87 between mile markers 4 and 17.
Highway 89 between mile markers 9 and 16, and between mile markers
90 and 8.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4756 11094 4731 11184 4759 11189 4761 11177
4761 11168 4763 11167 4773 11115
TIME...MOT...LOC 2101Z 345DEG 11KT 4766 11115 4746 11177
CCSpecial weather statement, Jun 23, 3:20 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Great Falls MT 320 PM MDT SAT JUN 23 2018 MTZ012-013-232200- Chouteau MT-Cascade MT- 320 PM MDT SAT JUN 23 2018 At 316 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles northwest of Highwood to near Fort Shaw. Movement was south or southwest at 5 to 10 mph. Frequent lightning, torrential rainfall, pea-sized hail, and gusty winds are likely. Localized flash flooding may also be possible in poor drainage areas. Locations impacted include... Great Falls, Black Eagle, Fort Shaw, Fort Shaw, Floweree, Portage, Ulm, Vaughn, First Peoples Buffalo Jump State Park, Sun River and Malmstrom Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4765 11071 4735 11176 4751 11184 4779 11080 TIME...MOT...LOC 2116Z 349DEG 6KT 4772 11088 4748 11173 CC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Jun 23, 3:20 PM MDT | Special Weather Statement | TFX | Cascade | 40 min |
| Jun 23, 3:26 PM MDT | Areal Flood Advisory | TFX | Pondera, Toole | 27 hr |
| Jun 23, 3:45 PM MDT | Flash Flood Warning | TFX | Toole | 2 hr |
| Jun 23, 4:47 PM MDT | Areal Flood Advisory | TFX | Cascade, Lewis and Clark, Teton | 3 hr |
| Jun 23, 5:42 PM MDT | Special Weather Statement | TFX | Hill | 48 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.